I recently had severe diarrhea for 4 or 5 days. Approx. 2 wks later I saw colorful squiggly lines and my bp went up to 169/115. I went to the ER and my potassium was 2.7. Could this have caused the episode? My bp is normally 135/78 but my dr. has put me on bp medicine. I do need to lose about 75 lbs. Should I be taking the bp medicine or should I try behavorial modification first i.e. diet/exercise?
Hypokalemia (or low blood potassium) does not usually cause high blood pressure.
What likely happened is that because of all your diarrhea, you lost a lot of water and potassium in your stool. Your low potassium is likely an incidental finding, since it sounds like it was your high BP symptoms are what brought you to see your doctor.
Normal blood pressure should be absolutely no more than 140/80. And in fact, evidence shows the lower your pressure is without you being symptomatic (light-headed, feeling faint, etc), the better.
You blood pressure, especially if you are overweight, can be managed in multiple ways. You absolutely should try diet and exercise!!! However, being on medication certainly helps protect your heart while you are trying these lifestyle modifications. You doctor will continue to monitor your blood pressure, and if it becomes too low, he can stop the medication.
Bottom line is that your blood pressure is too high, and needs to be treated!
To your health,